So so itchy

Ive been on methotrexate, pred and hydroxy since march. In the last week ive developed a red itchy rash. Ive bought my specialist appointment forward a few weeks but i still have a week to wait. Iam taking antihistamines but it doesnt seem to help and iam so terriblly itchy. Iam contenplating taking myself off all medication to let my skin heal. Has anyone experienced this reaction before??

17 Replies

oldestnewest
  • I used to get a skin rash all the time on this drug used to make it bled it I itched so much😢 I would advice calling your helpline and getting the nurse to call you back or go see your GP... This is one of the reasons I stopped the MTX

  • It could be that you've developed a condition called Urticaria which is the condition that I developed first. It's a form of hives. I would stick to taking your treatment and see what the specialist says as they may send you to see somebody in their special skin clinic

  • I would contact your GP and RD nurse at once. Don't wait a week. It could be an adverse reaction to the medication and you shouldn't have to put up with such discomfort xx

  • Hi Keryn, sorry to hear that. I've had a similar problem recently. Where abouts is your rash and how does it look/develop?

  • Its mostly on my torso but currenly spreading up my arms. Its not hives but more small red dots

  • It could be almost anything. My neighbour's daughter (19 years)came back from a holiday in the States with scabies- no idea who she got it from! very itchy and difficult to diagnose if you don't think of it.

    remember not everything is due to RA or the drugs we take! Get a diagnosis before coming off the drugs.

  • please speak,see,call,email, heliograph, Doctor,nurse,helpline before you stop meds, have you tried any antihistamine cream to help. I do know how painful and maddening it is to have a skin problem. warmest Craig

  • Hi everyone thanks for your replys i habe emailed my specialist. And seen my local chemist they suggested to try anti hisamine which i have taken. Iam just really suprised that all of a sudden ive got a reaction i've been on the smae meds for 6mths and would have expected a reaction the first few times taking it not 6mths in 😕

  • Hi I had a rash like this when I was pregnant with my first son, doctors couldn't work out what it was I was treated for scabies, eczema ect, then a lovely doctor gave me piriton worked a treat, to this day I have know idea what it was, be persistant with the Gp and like others have said it's not always RA drug related, but get seen quickly just in case, cover all bases, and good luck, I know how nuts it can drive you.

    Alison

  • I have been on Methotextrate for over 10 years and have terrible itch on both my arms at night mostly, I have been told many years ago that I just have to live with it as they could not solve it, I use ice packs as a last resort on my arms when they are at their worst to get some sleep. I am also on antistamines and Etodalac for my RA. Attended dermatolgists years ago and they gave me lots of different creams and ointments but nothing worked and they said I was a mystery to them, so I gave up and now use the ice packs !! Good luck with finding a remedy and please let me know what it is ?

  • My husband, except his started when he came off methotrexate and has eased when he went back on it. Antihistamines, creams, body washes you name it he tried it. He saw specialist after specialist who all said never seen it before and that it was nothing to do with the methotrexate. He was told it was eczema, it was allergic reaction to something, one even said he it was lice. We boiled the bedding, he got various creams but nothing helped. We notified that every time methotrexate was stopped the itch and rash came worse every time. The specialist eventually concluded that the methotrexate had affected his immune system (he's subsequently had other issues including breast tissue growth and problems with dementia). However no one can tell him what to do to get rid of the rash even though the methotrexate is affecting him badly. Steroids help but they won't put him on these long term - if he'd have known what he knows now he would never have gone on methotrexate as it's caused more problems than the RA ever did or does! Any views?

  • I am sure it is related to your meds; I once had Uticara and the only relief I could get was soaking in Aveeno bath powders (any drug store for around $5 for packets). Not to scare you, but anyone who has an itch should check it out. My hubby itched from head to toe (can't remember if he had rash), his stools were light and his urine was very dark. They said it was "obstructive jaundice" which means a blockage of the bile duct. Turned out he had pancreatic cancer. I am SURE that is not what yours is, but it is a reason not to wait to check things out. Also, this is to make others aware of these symptoms.

  • I get this from time to time mine is like little tiny craters not spots nothing seems to help but I have tried cutting some fruit out of my diet this seemed to work not had it for about 3 months but for no reason it started up again on sunday it does drive you mad though

  • All this is very interesting to me as I developed a rash which starts with a red itchy bump rather like an insect bite they itch so bad that I have scarred by skin. I am on methotrexate. The RA nurse didn't seem to think she needed to see me. I went to my gp and he though it was scabies. Gave me antihistamines and cream. I don't agree with his diagnosis but don't know what else to do.

  • You can definitely get delayed hypersensitivity reactions to many of the DMARDs so I would wonder if it was one of the ones you were on causing the itchy skin - particularly if you have recently increased the dose. The other thing to check is that your liver function tests are still OK, and that your kidney function is OK, as both of those things can cause itchy skin. If it has got to the visible red rash, then I would probably call the NHS advice line or rheumatology nurse or see if you can get a quick appointment at the GP, as it could be the beginning of a more serious allergic reaction.

  • Yes and it is very uncomfortable. Stopped taking mtx. Have an appointment with Consultant next Friday as they feel Cimzia works best with mtx.

  • Thought i would update you all. I run a business with young staff and one particular girl got diagnosed with shingles 3wks ago. The timing works perfectly she didnt think it was something she needed to tell me 😑 i worked with her alot turns out shes given me chicken pox 😮 even tho ive had chicken pox as a child my immune suppressants have aloud me to relive this childhood illness.

You may also like...